Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Memory Loss after local Anesthesia

02/22/2007

Question:

My mom just had a deep brain stimulation surgery done for parkinson`s disease. She was given local anesthesia for the procedure. However, after the surgery, the nurse gave her morphine due to complaints of headaches and in addition, she was given Ativan because it was written in her chart that she normally took Ativan on a daily basis (which she did). Due to all these drugs in her system, she did not wake up for about a day. We tried everything to wake her up, but she was out cold. When she did finally wake up, she did not have any recollection of her family including her husband and children. She has been like this for 3 days now and we are not sure if it`s the mixture medications and anesthesia or due to the actual surgery.

A CT Scan and EEG was performed and everything looked normal, but she still does not have her memory back. She is cognatively ok becuase she responses to everything we ask her to, but she just has no memory of her surroundings. IS this normal? If so, how long will she be like this? We are extremely worried that she will never remember her family. What can we do to help? Thanks.

Answer:

Thanks for your question. I am an anesthesiologist, not a neurologist, and can only offer some general comments about what is clearly a complicated, and distressing situation. Given that your mom was taking Ativan (lorazepam), presumably without ill effect, on a regular basis, it would seem unlikely to be responsible for her sustained amnesia. However, changes in drug metabolism, excretion and interaction can occur during and after major surgery, and so it could be causing a prolonged effect.

Ativan is sometimes used deliberately to induce amnesia, for example as a pre-medication before surgery, but does not usually cause long term problems. Morphine, the other drug you mention, is not associated with amnesia. In fact, an old general anesthetic regimen, comprising large doses of morphine, together with oxygen and nitrous oxide, was notorious for a high incidence of awareness during the anesthetic!

Obviously I cannot comment on whether the brain procedure itself might be causing the problems. Your neurosurgeon should be able to give you some information on whether this is a likely explanation. Keep in mind that immediately after any brain surgery there is a period during which tissue swelling occurs, that can result in worsening of neurological condition and which subsequently improves as the swelling goes down. If the CT scan is okay then there probably isn't any major localized problem like a bleed or compression of the brain. I hope you mother's condition improves over time and you should not lose hope for that improvement occurring in the next few days.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University